Bone tumours hurt. The cancer quietly chews a hole in the bone until it either starts cutting into a bearing surface, the structure begins to collapse or else it presses on something important like a spinal nerve group. Then it hurts lots. When you move, the weakened bone suffers more damage, and creates inflammation and pain.
We first became aware of Lyudmila's condition after moving a sideboard. I bought it from friends who found it too large for their house, gladly sold it, and loaded it into my van. At home I found that while I could lift it alone, I could not manoeuvre it into the house. Against her better judgement I persuaded Lyudmila to help.
A few days later she started with mid-back pain which grew worse over the weeks. At first it was treated as arthritis, but when physiotherapy and anti-inflammatories made no improvement she had a bone scan which showed a spinal tumour near the eighth rib.
She had a short series of radiotherapy shots and was prescribed a light dose of morphine (30mg b/d). She had metaclopramide to control the side effect of sickness from the morphine. No-one mentioned the other side effects.
Over the next two months the pain peaked and then subsided. She was not strong and could not lift Natasha, but she could walk half a mile without too much trouble. At the end of the summer we took a canal holiday, and found that working together Lyudmila and Natasha could manage to work a lock gate. However other pains started to appear and increase in her shoulders and hips.
Her analgesic (morphine) requirement began to accelerate, the 30 became 60 then 120 then 180. The procedure for setting the dose was to take a 'background' dose of slow- release tablets, and top up with 'instant' oral liquid morphine as required to control the pain. Periodically a nurse calculated the total average consumption and reported this back to the doctor who prescribed this as the new background dose.
A new bone scan showed she now had multiple tumours. and she was given radiotherapy on the two worst spots and was scheduled for chemotherapy (taxol/epirubicin, still under trial in the UK)
I realised that something was going wrong when she began to suffer side effects badly. She became severely constipated. She slept 20 or more hours a day. When she was awake she was confused, with waking dreams and memory loss. She twitched in her sleep so much that it kept me awake. If this was the quality of life the painkillers gave then I was sure she would be happier with the pain.
With the frequent changes in dose we had a stock of tablets of several different dosages so I persuaded her to cut the dose back to 120. The side effects abated, and we reported what had happened at the next appointment with the oncologist. Slightly to my surprise he agreed the diagnosis of the problem and approved my actions. He reduced the dosage and changed the analgesic to fentanyl, a morphine substitute given by skin patches.
What seems to have happened is that her skeleton was just too weak to support 'normal' activity. As the dose of painkillers increased she got up more, became more active and took on heavier duties until she did sufficient damage to her bones to overcome the analgesia and drive her back to bed. So she always suffered the same level of pain, she just got up more and got more side effects.
The monitoring nurse believed that she would reach a level where the analgesic would allow normal movement, and was not monitoring for side effects. Normality clearly was not going to happen, and a different strategy was called for. Lyudmila had to accept that she would no longer get up without pain. A relatively small analgesic dose could then control the pain while she was in bed. She could always use the oral morphine to cover short periods on her feet.
The dose had to be adjusted to make a compromise between loss of life quality through pain and disability, and loss of life quality through loss of awareness. This is a very personal thing, and no doctor could really be expected to dictate what would be right for any patient. Constipation was another problem. No-one thought to prescribe laxatives with the morphine, although a surgeon neighbour tells me that it is well known that it, as he quaintly put it "bungs you up and makes you dopey"
When it first happened she was embarrassed to tell anyone, least of all me. It is hard to tell your lover that you are all full of shit. She was in some discomfort by the time she told the district nurse. She was given Fybogel to expand things and Lactulose to soften them, but this approach is fairly slow acting, intended as a long term compensation for the side effect. In the meantime she was struggling and gave herself sizeable haemorrhoids. She had not had the benefit of my childhood memories of my parents' impersonations of the BBC Radio Doctor, pronouncing in stern tones "and remember: never strain at stool."
Well something had to give and eventually it did, explosively with blood and shit everywhere. A lot more embarrassing than admitting you are bunged up.
Now she had diahorrea of course, so she stopped the laxatives (and didn't tell anyone). Things returned to normal over the next week, then back into constipation. The problem is that these laxatives take a couple of days to take effect, so you are always feeling the effects of what you did a few days ago. When you get to the gut cramps stage you want relief NOW, not next week.
I heard someone talk recently on usenet about 'stabilising' constipation. Now I know why they used that word, and have direct experience of 'oscillatory instability'.